Most Popular Military News

Contributor

Ms. Vicki is a native of Dallas, has been the Dear Abby for the military community since her column began in 2005. A licensed therapist and licensed clinical social worker, Ms. Vicki holds a Master of Science in social work and a Master of Arts in clinical psychology.

Ms. Vicki appears regularly on Military.com and in the Fort Campbell Courier. Her column has also appeared in the Washington (D.C.) Times and in the Heidelberg (Germany) Post Herald. She has been featured on CNN, CBS, ABC and NBC.

Looking for advice about your military life? Email Ms. Vicki here. Find Ms. Vicki on Facebook here.  Find Ms. Vicki on Twitter here.

More Military Headlines

Cough Medicine Could Kill You

Ask Ms. Vicki

Dear Ms. Vicki,

I started using “Triple C” to get me through basic training. It was something anyone can use and it’s easy to get. It’s cough medicine. Many people in my platoon are still using it every day. Now I can’t stop using it to get high and it’s causing me a lot of problems. When I read your articles, you always encourage us to get help, but how do I know I won’t get put out of the Army if I admit that I have a problem?

Sincerely,
Played Out By Triple C

Dear Played Out,

"Triple C" is the term used for a safe, over-the-counter cough and cold medication that contains Dextromethorphan (DXM). However, when the medication is taken in dramatically high doses, it can be very harmful. It can cause serious side effects, mental and physical damage, and even death.

Commanders and parents must take notice of the "Triple C effect" because of the availability of the medication and because any teenager can readily purchase it. DXM can curb the central nervous system. In other words, your brain stops telling your lungs when to breathe. DXM also causes serious hallucinations.

There are three terms that will be helpful for every Commander or parent to know:

  1. Robo Tripping describes the way the person feels after they have taking high amounts of cough syrup or other DXM medications. Robo is the root word of Robitussin. Robo tripping describes hallucinations, out of body sensations, confusion, rapid heartbeat, drowsiness etc.
  2. Skittling is a slang term that means cough syrup abuse. Think about the color of cough medicine. It is bright red or other bright colors that can resemble skittles candy.
  3. Triple C is referencing the brand of medicine Coricidin Cough and Cold, a common over the counter antihistamine medication. This medication when abused and taken in large amounts to get high is dangerous.

I definitely encourage our servicemembers to seek professional help for any substance abuse problem. The servicemember in the letter above may think he is avoiding problems by not disclosing that he is abusing cough medicine to get high. However, he is definitely headed for problems that will affect his health and his military career if he does not seek help. It is like a ticking time bomb that will surely explode at any time.

There are programs available on every base that will help you address the "Triple C Effect." Servicemembers can speak to a professional off the record and inquire about services like prevention and education services and treatment, too. However, a thorough assessment will need to be done to determine the level of intervention that is necessary. Servicemembers should also remember that all illegal substance use or wrongful -- unlawful drug abuse is punishable by UCMJ. I urge you to take action on this and get the help you need.

Sincerely,
Ms. Vicki

Related Topics

© 2016 Military Advantage